Morphine Reaction?

  1. 0 Hi all, just curious to see what you thought of this -

    65 yo male admitted to ER for acute back pain following a slip or strain (I forget which). I give 10 mg Morphine and (I want to say 30 mg but can't remember) of Gravol IM to ventrogluteal. Pt has not had Morphine before that he remembers.

    So 15 minutes later the wife hits the callbell and I return to find the pt diaphoretic++, breathing quickly and deeply, appearing anxious. He was warm and clammy all over, even his wrists were wet. Wife reports that his eyes were rolling back in his head. V/S were WNL but BP was about 20 points lower when it was taken 1hr previous. Pt reported pain 0/10.

    I wasn't sure what to say as I haven't seen a reaction like this one. I asked another nurse and she said morphine could do that sometimes. I am curious about the mechanism of action in relation to this. Can anyone shed some light on why this might happen?

    Thanks
  2. Enjoy this?

    Join thousands and get our weekly Nursing Insights newsletter with the hottest, discussions, articles, and toons.

  3. Visit  flyingchange} profile page

    About flyingchange

    flyingchange has '2+' year(s) of experience and specializes in 'MPH Student Fall/14, Emergency, Research'. From 'Canada'; Joined Nov '08; Posts: 309; Likes: 416.

    12 Comments so far...

  4. Visit  akulahawkRN} profile page
    3
    What does a histamine release look like...
    flyingchange, Altra, and leslie :-D like this.
  5. Visit  MunoRN} profile page
    1
    That can be a pretty typical reaction for a decent sized dose of opiate in an opiate naive patient. IM will usually have a more delayed onset and peak, although not by much particularly if there is good blood flow at the injection site.
    flyingchange likes this.
  6. Visit  Kooky Korky} profile page
    0
    what did u do? is pt ok? what did doc think?
  7. Visit  leslie :-D} profile page
    1
    i strongly suspect the reaction is r/t the gavol...
    which diphenhydrimate is its equivalent, found in dramamine.
    these antihistamines have a very long list of side effects and interactions.
    although it doesn't specify diaphoresis, excellent chance of paradoxical reactions and restlessness, nervousness, palpitations, se's along those lines.

    leslie
    flyingchange likes this.
  8. Visit  canesdukegirl} profile page
    1
    My guess is that the MS04 dropped his pressure because it is a vasodilator. You would see all of the above sx with a significant drop in pressure in such a short amount of time.
    flyingchange likes this.
  9. Visit  diva rn} profile page
    2
    Quote from canundergrad
    Hi all, just curious to see what you thought of this -

    65 yo male admitted to ER for acute back pain following a slip or strain (I forget which). I give 10 mg Morphine and (I want to say 30 mg but can't remember) of Gravol IM to ventrogluteal. Pt has not had Morphine before that he remembers.

    So 15 minutes later the wife hits the callbell and I return to find the pt diaphoretic++, breathing quickly and deeply, appearing anxious. He was warm and clammy all over, even his wrists were wet. Wife reports that his eyes were rolling back in his head. V/S were WNL but BP was about 20 points lower when it was taken 1hr previous. Pt reported pain 0/10.

    I wasn't sure what to say as I haven't seen a reaction like this one. I asked another nurse and she said morphine could do that sometimes. I am curious about the mechanism of action in relation to this. Can anyone shed some light on why this might happen?

    Thanks

    I am with Leslie on this one...other than the drop in BP...this does not sound like any sort of reaction to MSO4 that I have ever seen...but is does sound like a rx to the gravol...I don't believe we use that in the US..but it's an antihistimine, no? which can cause all of those symptoms and more--oh, yeah, especially the eyes rolling back in the head....the morphine should have decreased his RR..and anxiety but the gravol would have increased it...not sure..but I know they use this in Veterinary medicine in the US--my daughter is in vet school.

    It just doesn't sound morphine like to me...that's usually rr depression if they really react...or itching if it's just a side effect.
    (at least he was out of pain)
    flyingchange and leslie :-D like this.
  10. Visit  akulahawkRN} profile page
    2
    While Morphine is a vasodilator, it also induces a histamine release, which also causes (among other things) vasodilation. In any event, the end result was that the morphine dropped the patient's blood pressure and, in effect, produced a shock-like state. Administering diphenhydramine (Benadryl) along with the morphine can stop the histamine release and therefore blunt some of the effects. You do have to be aware that both can have some sedative effects, so some care must be taken if you do administer both together.

    Just doing a quick check about Gravol, yes it's an antihistamine, but the reaction observed is likely due to the morphine, not the Gravol... and I doubt the Gravol had enough time to become effective enough to blunt any histamine release caused by the morphine.
    flyingchange and Lucky724 like this.
  11. Visit  leslie :-D} profile page
    3
    Quote from canundergrad
    So 15 minutes later the wife hits the callbell and I return to find the pt diaphoretic++, breathing quickly and deeply, appearing anxious. He was warm and clammy all over, even his wrists were wet. Wife reports that his eyes were rolling back in his head. V/S were WNL but BP was about 20 points lower when it was taken 1hr previous. Pt reported pain 0/10.

    Thanks
    good point about pointing out the timing, DIVA RN.
    gravol was given im...so any reaction wouldn't have presented itself before then.
    morphine given iv...highly doubt reaction would be 15 mins later.

    i've given morphine my entire nsg life, in all routes, and have never seen or heard of a reaction like this.
    my instincts and knowledge, still point to the gravol.

    leslie
    Last edit by leslie :-D on Jun 11, '11 : Reason: addressed wrong poster.
    flyingchange, diva rn, and Altra like this.
  12. Visit  diva rn} profile page
    1
    Quote from leslie :-D
    good point about pointing out the timing, DIVA RN.
    gravol was given im...so any reaction wouldn't have presented itself before then.
    morphine given iv...highly doubt reaction would be 15 mins later.

    i've given morphine my entire nsg life, in all routes, and have never seen or heard of a reaction like this.
    my instincts and knowledge, still point to the gravol.

    leslie
    Me too, still going with the gravol...I'm with you Leslie....and I have given a boat load of morphine over the years...gotta go with the increased RR and the eyes rolling back too, very untypical of MS.
    diva
    flyingchange likes this.
  13. Visit  flyingchange} profile page
    0
    Quote from Kooky Korky
    what did u do? is pt ok? what did doc think?
    I assessed neuro V/S immediately and found they were WNL and PERL. The BP cuff was dripping in sweat when I removed it, if that's any indication of how diaphoretic he was. The pt was recovering by the time I was done assessing him, kind of catching his breath and saying "woooo!" like it was a big rush for him.

    I had notified the charge and then provided an update about 15 minutes later when he was fine again. It seemed to be a very short-lived reaction. She didn't think it was necessary to tell the doc.

    Thank you everyone for your input and suggestions, I didn't think this was a very typical reaction, and I was caught off guard when they asked what caused it. I had told him it could be r/t the morphine because he was not used to it (or "opiate naive", thanks Muno), so now he will probably list MS as an allergy wherever he goes!

    Do you guys not use Gravol (Dimenhydrinate)? It's a pretty common drug here. I guess similar to Benadryl but utilized more for its antiemetic properties, but I'm not very strong on my pharm knowledge yet. Always a work in progress.
  14. Visit  diva rn} profile page
    1
    No, I don't believe Gravol is used anywhere in the USA. It's related more to Dramamine than Benedryl, though. Google it

    The "rush" part you describe could be the morphine, of course! I didn't know that was part of the equasion. 10mg may have been a "little" hefty for a opiate naive person, and if it was given IV push, it could have felt like the top of his head was coming off.

    By the way, this would not be considered a true allergic reaction...such as anaphylaxis but a reaction to a narcotic being given as an IV push...it could have and probably would have happened with demerol or dilaudid as well. I hate to think that the guy is labled as "allergic" to morphine because of this reaction or side effect. It is not like he went into anaphylaxis or stopped breathing and you had to reverse the effects with Narcan or call a code or something.

    The eyes rolling back, still sound like the gravol as does the increased RR and the anxiety. That stuff can cause some paradoxical symptoms. It just didn't sound like good old morphine
    d
    Last edit by diva rn on Jun 11, '11
    leslie :-D likes this.
  15. Visit  CompleteUnknown} profile page
    0
    I don't think I've ever given dimenhydrinate at work, but I've taken it orally a few times for motion sickness. It made me feel awful each time. Drowsy, really dry mouth but with a racing heart and a very 'nervy' or 'worked up' type feeling at the same time. Just horrible, I'll never take it again!


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

Top